Alert archive / North Dakota / Wind Advisories in 2022

Wind Advisory 2, NWS Bismarck, ND

January 13, 20227 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Jan 13, 2022, 1:44 PM MST for 7 counties in North Dakota. It took effect at Jan 14, 2022, 2:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2022, 1:44 PM MST (20:44 UTC)
In effect from
Jan 14, 2022, 2:00 AM MST
Expired
Jan 14, 2022, 9:43 AM MST
In force
8 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Golden Valley County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 182 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WWUS73 KBIS 132044
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
144 PM MST Thu Jan 13 2022

NDZ031>033-040-041-043-044-140500-
/O.NEW.KBIS.WI.Y.0002.220114T0900Z-220115T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Bowman, Hettinger, Marmarth, New England,
Mott, Dickinson, Beach, and Medora
144 PM MST Thu Jan 13 2022

...WIND ADVISORY IN EFFECT FROM 2 AM TO 5 PM MST FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwestern North Dakota.

* WHEN...From 2 AM to 5 PM MST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tee 
  limbs could be blown down.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Telken
4 follow-up statements
796 
WWUS73 KBIS 140446
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
946 PM MST Thu Jan 13 2022

NDZ031>033-040-041-043-044-141300-
/O.CON.KBIS.WI.Y.0002.220114T0900Z-220115T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Bowman, Hettinger, Marmarth, New England,
Mott, Dickinson, Beach, and Medora
946 PM MST Thu Jan 13 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 2 AM TO 5 PM MST FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Southwestern North Dakota.

* WHEN...From 2 AM to 5 PM MST Friday.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hamilton
265 
WWUS73 KBIS 140926
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
226 AM MST Fri Jan 14 2022

NDZ031>033-040-041-043-044-141730-
/O.CON.KBIS.WI.Y.0002.000000T0000Z-220115T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Bowman, Hettinger, Marmarth, New England,
Mott, Dickinson, Beach, and Medora
226 AM MST Fri Jan 14 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Southwestern North Dakota.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
246 
WWUS73 KBIS 141246
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
546 AM MST Fri Jan 14 2022

NDZ031>033-040-041-043-044-142100-
/O.CON.KBIS.WI.Y.0002.000000T0000Z-220115T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Bowman, Hettinger, Marmarth, New England,
Mott, Dickinson, Beach, and Medora
546 AM MST Fri Jan 14 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Southwestern North Dakota.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
303 
WWUS73 KBIS 141643
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
943 AM MST Fri Jan 14 2022

NDZ031>033-040-041-043-044-141745-
/O.CAN.KBIS.WI.Y.0002.000000T0000Z-220115T0000Z/
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
Including the cities of Bowman, Hettinger, Marmarth, New England,
Mott, Dickinson, Beach, and Medora
943 AM MST Fri Jan 14 2022

...WIND ADVISORY IS CANCELLED...

Winds will continue to diminish through the remainder of this 
morning and into the afternoon.  A few stronger gusts up to 40 mph 
remain possible.

$$

Telken

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Jan 13, 10:53 AM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Jan 13, 10:53 AM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1153 AM CST Thu Jan 13 2022

.UPDATE...
Issued at 1130 AM CST Thu Jan 13 2022

Patchy fog remains over portions of northwestern through central
North Dakota, although conditions have improved considerably in
most locations where thicker fog was located. There was a brief
report of light snow in the Jamestown area earlier. Although not
expecting much of anything until later this afternoon and
especially this evening, would not be surprised if a few flakes
are being squeezed out in random areas under the thick low level
stratus deck. Thus added flurries to most locations under this
layer, which includes the far northwestern corner of North Dakota
down through the Bismarck area, and eastward.

UPDATE Issued at 836 AM CST Thu Jan 13 2022

Expanded patchy fog across a greater portion of northwestern North
Dakota based on webcams and obs. Otherwise, the low level stratus
deck continues expanding over the eastern two thirds of the
forecast area, while a mid-level stratus expands over the western
third. Within an hour, the entire forecast area will be under
some form of a solid stratus cloud layer. Adjusted sky cover
slightly to reflect this. The remainder of the forecast looks on
track.

&&

.SHORT TERM...(Today through Friday)
Issued at 502 AM CST Thu Jan 13 2022

A Winter Storm will impact the Northern Plains beginning this
evening and lasting through the day Friday. Heavy snow is expected
east of Highway 83, with light freezing rain from northwest to south
central North Dakota.

Early this morning, a large stratus shield has descended from
Manitoba into north central and eastern North Dakota. Guidance
projects these clouds to reach as far west as the Highway 83 border,
and as far south as South Dakota by the afternoon. Areas of fog may
develop along the western edge of the stratus. Temperatures across
central North Dakota will be cooler today, with highs mainly in the
20s. Warmer highs in the 30s to lower 40s are expected farther west.

A closed upper low landing on the Pacific Northwest coast this
morning will interact with a northern stream wave coming down from
British Columbia. Surface cyclogenesis is forecast over southern
Alberta by the afternoon. Downstream forcing from isentropic ascent,
frontogenesis, and warm air advection will begin to develop over
northwest and north central North Dakota this afternoon. It may take
awhile for precipitation to overcome a mid level layer of dry air.
But precipitation is expected to rapidly intensify and grow in areal
coverage this evening in response to strong synoptic scale forcing.

The heaviest band of snow is mostly likely to fall from the Turtle
Mountains area through the James River Valley this evening through
Friday morning. In this area, synoptic scale forcing should promote
widespread snow amounts greater than 6 inches. However, multiple
ingredients for mesoscale banding appear present in deterministic
guidance, which could result in a narrow band of much higher amounts.

Lighter snow amounts will occur to the west of the heavier snow, but
there will also be precipitation type concerns. Most CAMs and the
NBM show freezing rain as a dominant precipitation type from
northwest to south central North Dakota. Maximum temperatures aloft
are barely forecast to rise above freezing, but a deep isothermal
layer of near to slightly above freezing temperatures should allow
hydrometeors to fully melt before reaching the surface. There is
also the potential for a loss of ice crystal production aloft. The
most likely area of ice accumulation extends from the northwest
corner of the state to Lake Oahe. There could still be some slight
shifts to the west or east in both the highest snow amounts and
icing potential, but ensemble consensus continues to grow.

The center of the surface low is likely to track southeastward
through western North Dakota late tonight/early Friday morning, with
snow and light freezing rain continuing across central North Dakota.
The attendant cold front is forecast to reach western North Dakota
early Friday morning. Strong pressure rises and steep low level
lapse rates will promote strong winds being mixed to the surface.
Consensus among deterministic guidance is for surface gusts around
30-40 kts, but there are stronger outliers (most notably the RAP).
Thankfully, there is no snow to be blown around in southwest North
Dakota, where winds will be strongest. Elsewhere, the tight surface
pressure gradient will still create strong enough winds to produce
areas of blowing snow on Friday where new snow has accumulated. But
whiteout conditions are not expected at this time.

The Winter Storm Watch was upgraded to a Warning from the Turtle
Mountains through the James River Valley, where confidence in heavy
snow is greatest. Several counties along the western end of the
Watch maintain their status, as a slight shift in storm track could
be the difference between advisory and warning level impacts. Much
of northwest and south central North Dakota have been placed under a
Winter Weather Advisory. The main impact in the advisory will be
freezing rain, but even if precipitation ends up falling more as
snow, there will still be impacts from the combination of falling
snow and stronger winds. All headlines are in effect this evening
through Friday afternoon.

Light snow may continue into Friday afternoon before ending from
north to south as the low departs. Highs on Friday will occur early
in the morning, with steady or falling temperatures through the day.

.LONG TERM...(Friday night through Wednesday)
Issued at 502 AM CST Thu Jan 13 2022

An elongated lobe of surface high pressure is forecast to extend
from Ontario into the Red River Valley Friday night. A light breeze
will still be present though, and may combine with temperatures near
10 below zero to produce wind chills as cold as 25 below. The
hazardous wind chills should mainly be limited to the Turtle
Mountains and James River Valley, but sub-zero temperatures are
likely across all of central North Dakota.

A positively-tilted, transient upper ridge on Saturday will be
followed by a shortwave wave and cold front on Sunday. Trace amounts
of precipitation may occur with the frontal passage. Highs should
rebound into the 20s and 30s this weekend, and both days are likely
to be breezy. An active northwest flow pattern then looks to take
shape, with a potential glancing blow of Arctic air by the middle of
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1130 AM CST Thu Jan 13 2022

MVFR/IFR ceilings are present at the three easternmost TAF sites.
These locations are unlikely to see much, if any, improvement
through the TAF period. KXWA and KDIK will also see MVFR/IFR
ceilings tonight. A strong system will bring a winter storm to
the area this evening through the TAF period. KJMS and KMOT are
expected to see moderate to heavy snow and blowing snow at times
late tonight through Friday, which will result in very low
visibility at times. KBIS, KXWA, and KDIK are expected to see a
wintry mix of light snow and potentially freezing rain. Winds will
become breezy at all TAF sites later tonight before, becoming
gusty out of the northwest, towards the end of the TAF period for
the most western TAF sites.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 PM CST /5 PM MST/ this evening to
6 PM CST /5 PM MST/ Friday for NDZ001-002-009-010-017>021-034-
035-042-045-046.

Winter Storm Watch from 6 PM CST this evening through Friday
afternoon for NDZ003-011-022-036-047-050.

Winter Storm Warning from 6 PM this evening to 6 PM CST Friday
for NDZ004-005-012-013-023-025-037-048-051.

&&

UPDATE...Telken
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...Telken
Hazardous weather outlook, Jan 13, 10:02 AM MST, 3 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1102 AM CST Thu Jan 13 2022

NDZ004-005-012-013-023-025-037-048-051-141715-
Bottineau-Rolette-McHenry-Pierce-Wells-Foster-Stutsman-La Moure-
Dickey-
1102 AM CST Thu Jan 13 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

A Winter Storm Warning is in effect this evening through Friday
afternoon. See www.weather.gov/bis for additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Storm Warning is in effect through Friday afternoon. See
www.weather.gov/bis for additional information.

Wind chills as cold as 25 below zero are possible late Friday
night through Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.

NDZ003-011-022-036-047-050-141715-
Renville-Ward-Sheridan-Kidder-Logan-McIntosh-
1102 AM CST Thu Jan 13 2022

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

A Winter Storm Watch is in effect this evening through Friday
afternoon. See www.weather.gov/bis for additional information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Storm Watch is in effect through Friday afternoon. See
www.weather.gov/bis for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.

NDZ001-002-009-010-017>021-034-035-042-045-046-141715-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
McLean-Morton-Burleigh-Grant-Sioux-Emmons-
1102 AM CST Thu Jan 13 2022 /1002 AM MST Thu Jan 13 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect this evening through
Friday afternoon. See www.weather.gov/bis for additional
information.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Winter Weather Advisory is in effect through Friday afternoon.
See www.weather.gov/bis for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow and ice amounts to the
National Weather Service via social media or by calling
1-800-247-0212.

NDZ031>033-040-041-043-044-141715-
Golden Valley-Billings-Stark-Slope-Hettinger-Bowman-Adams-
1002 AM MST Thu Jan 13 2022

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong northwest winds gusting to 50 mph are possible on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 2:12 AM MSTWinter Storm WarningBISBottineau, Dickey, Foster, Kidder, LaMoure, Logan and 7 more33 hr
Jan 13, 2:12 AM MSTWinter Weather AdvisoryBISBurke, Burleigh, Divide, Dunn, Emmons, Grant and 6 more33 hr

Nearby

Wind Advisories in North Dakota, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.